Florida, 2020

Flooding and Hail in Florida, August 18, 2020

August 18, 2020 · NWS JAX · 6 events in 5 counties and zones

Deep and light west southwest flow was over the area which pushed a more dominant west coast sea breeze across the area. Temperatures aloft cooled to -8C at 500mb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep and light west southwest flow was over the area which pushed a more dominant west coast sea breeze across the area. Temperatures aloft cooled to -8C at 500mb. Deep moisture remained over the area with precipitable water levels near 2 inches. There was not a lot of shear which favored pulse summertime convection. A few strong to pulse severe storms formed along the sea breeze merger near the I-95 corridor in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 12:14 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 18, 12:14 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
114 PM EDT Tue Aug 18 2020

.AVIATION...
[Through 18Z Wednesday]

Showers and storms will continue to develop and impact the
northeast Florida TAF sites through the afternoon and into the
early evening hours. Winds will be variable for many of the TAF
sites with outflow boundaries and storms near/over the TAF sites.
Light winds are expected overnight. Storms will get near the TAF
sites again by the end of the TAF period.

&&

.PREV DISCUSSION [934 AM EDT]...

.NEAR TERM [Through Tonight]...

The boundary over the region will drift northward today as moist
southwesterly flow moves in over the forecast area from out of the
Gulf. Numerous showers and thunderstorms will build across
southeast Georgia and northeast Florida, strengthening in the
afternoon with potential for strong and severe storms occuring in
conjunction with outflow boundaries and along the diurnal sea
breeze. General pattern for storm development will be initially
building in the west and progressing towards the east coast, with
activity dying out overnight. High temperatures for today will
reach into the upper 80s and lower 90s, with cooler temperatures
occuring in areas with early forming cloud cover and convection.

.SHORT TERM [Wednesday Through Thursday]...

Low pressure trough over the Southeast US and High Pressure Ridge
building in across the Bahamas and south Florida will lead to a
long fetch of moist Southwest flow across SE GA/NE FL. This will
lead to at least scattered to numerous showers and storms by the
afternoon hours each day as both the Gulf Coast/East Coast sea
breeze fronts will push inland with best chances of storms between
the US 301 and I-95 corridor during the afternoon hours, then SW
flow aloft will push the storms back towards the Atlc Coast by the
late afternoon/early evening hours. Strong to isolated severe
storms will be possible each afternoon as mid level lapse rates
will steepen due to cooler 500mb temps in the -8C to -10C range.
Strong gusty winds to 40-60 mph will be possible along with
locally heavy rainfall will be the main threats, and
localized/urban flooding will continue to be an issue due to the
recent wet period. Max Temps will generally reach near 90 degrees
inland and upper 80s at the Atlc Coast beaches with peak Heat
Indices in the 100-105 range.

.LONG TERM [Friday Through Tuesday]...

Wrn Atlc High Pressure Ridge will slowly build north across the FL
Peninsula and into NE FL by the weekend and into SE GA by early
next week. This will slowly shift the steering flow from the South
over the weekend and from the Southeast by early next week. The
atmosphere will remain moist but slowly the main axis of storms
during the afternoon and evening hours will shift further inland
each day. Also as the Ridge builds in aloft, warming airmass at
500 mb will support less instability and lower chances for Strong
to Severe storms, but the slower storm motion will lead to a
higher heavy rainfall threat, more focused over inland areas away
from the I-95 corridor. Max Temps will be slightly higher into the
lower 90s over inland areas and remain in the upper 80s along the
coast.

.MARINE...

A weak surface front will linger over the local waters tonight.
The front will lift north of the local waters Tuesday and linger
across Georgia Wednesday and Thursday as high pressure builds
north across the Florida peninsula. High pressure will build east
of the local waters Friday and Saturday.

Rip Currents: Moderate Risk for Today and Wednesday

.HYDROLOGY...

The St Marys River at Macclenny continues to be at minor flood
stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  71  90  70  88  70 /  60  80  50  80  60
SSI  75  87  75  87  75 /  40  60  60  80  70
JAX  73  91  72  89  73 /  30  80  40  80  50
SGJ  73  89  73  88  74 /  40  80  40  80  40
GNV  72  91  72  88  72 /  30  70  30  80  40
OCF  73  90  72  88  72 /  30  70  30  90  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 18, 12:29 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
129 PM EDT Tue Aug 18 2020

FLZ032-033-037-133-181815-
Coastal St. Johns FL-Putnam FL-Clay FL-Inland St. Johns FL-
129 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS...NORTH CENTRAL
PUTNAM AND EAST CENTRAL CLAY COUNTIES UNTIL 215 PM EDT...

* At 128 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Picolata, or 9 miles northwest
  of Hastings, moving east at 10 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Green Cove Springs, World Golf Village, Bostwick, Picolata and
  Bakersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2977 8165 2999 8174 3003 8141 2980 8133
TIME...MOT...LOC 1728Z 251DEG 8KT 2984 8158

AK
Special weather statement, Aug 18, 12:43 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
143 PM EDT Tue Aug 18 2020

FLZ025-125-181830-
Inland Duval FL-Coastal Duval FL-
143 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUVAL COUNTY UNTIL
230 PM EDT...

* At 143 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Nas Jax, or near Orange Park,
  moving east at 15 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Jacksonville, Unf, Mandarin, Arlington, Baymeadows, Ortega, Craig
  Field, Fort Caroline, Nas Jax and Normandy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3014 8169 3017 8169 3019 8168 3019 8181
      3032 8181 3044 8147 3015 8145
TIME...MOT...LOC 1743Z 261DEG 15KT 3022 8171

AK
Special weather statement, Aug 18, 12:59 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
159 PM EDT Tue Aug 18 2020

FLZ125-133-181830-
Coastal St. Johns FL-Coastal Duval FL-
159 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 230 PM EDT...

* At 159 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Ponte Vedra Beach to Vilano Beach. Movement was northeast at 10
  mph.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Saint Augustine, Ponte Vedra Beach, Palm Valley, Sawgrass, Nocatee,
  South Ponte Vedra, Vilano Beach, Guana River State Park, San Pablo
  and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2985 8135 3006 8143 3028 8147 3033 8136
      3024 8134 2991 8123
TIME...MOT...LOC 1759Z 205DEG 11KT 3023 8142 2994 8132

AK
Local storm report, Aug 18, 1:14 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT TUE AUG 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND GST     2 NNW VILANO BEACH      29.97N 81.32W
08/18/2020  M44 MPH          ST. JOHNS          FL   AWOS

            AWOS STATION KSGJ ST AUGUSTINE.

&&

KC
Special weather statement, Aug 18, 1:18 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
218 PM EDT Tue Aug 18 2020

FLZ124-125-181900-
Coastal Nassau FL-Coastal Duval FL-
218 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 300 PM EDT...

* At 217 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Oceanway, or 10 miles east of
  Jacksonville International Arpt. This storm was nearly stationary.

* Small hail, wind gusts up to 50 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Fernandina Beach, Yulee, Neptune Beach, San Pablo, Little Talbot
  Island and Fort Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3033 8136 3028 8147 3055 8159 3072 8155
      3071 8154 3073 8153 3070 8141 3036 8136
TIME...MOT...LOC 1817Z 229DEG 4KT 3050 8154

KB

The radar

The Jacksonville radar (KJAX), 74 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind, 1 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
August 18, 1:19 PM EST
Where
St. Johns County, 1.38 mi WSW of Vilano Beach
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
29.910, -81.320

A large tree was snapped an fell onto a home. The cost of damage was estimated. The time of damage was estimated based no radar.

Hail, St. Johns

When
August 18, 1:30 PM EST
Where
St. Johns County, 1.38 mi WSW of Vilano Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.910, -81.320

A spotter observed quarter to dime size hail and estimated wind gusts near 45 mph in downtown St. Augustine. There were some tree limbs blown down.

Lightning, Duval

When
August 18, 1:56 PM EST
Where
Duval County, 1.38 mi ESE of Pablo Keys
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.260, -81.400

A home was struck by lightning and caught on fire. There was partial roof collapse. The cost of damage was estimated.

Flood, Putnam

When
August 18, 3:49 PM EST
Where
Putnam County, 1.45 mi W of Luraville to 0.45 mi NNW of Palatka
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.666, -81.654

Several roads had standing water on them and one road was down to one lane due to flood water in Palatka.

Flood, Alachua

When
August 18, 5:05 PM EST
Where
Alachua County, 0.99 mi WNW of Hawthorne to 1.51 mi ENE of Hawthorne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.587, -82.094

All lanes of State Road 20 were closed about a quarter mile east of State Road 21 toward Hawthorne due to flooding.

Heavy Rain, Baker

When
August 18, 9:45 PM EST
Where
Baker County, 0.6 mi W of Sapp
Reported by
Fire Department/Rescue
Coordinates
30.150, -82.190

A tree fell across State Road 121 just north of the county line. Cause appears to be rainfall related since root system gave way and storms were not reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906282, 906279, 906281, 906277, 906278, 906280.